Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Mobile, AL

May 30, 2018Choctaw County, Alabama; Wayne County, Mississippi

NWS Mobile, AL issued this special weather statement at May 30, 2018, 7:13 PM CDT for Choctaw County, Alabama; Wayne County, Mississippi. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2018, 7:13 PM CDT (00:13 UTC)
Expired
May 30, 2018, 8:15 PM CDT
In force
62 min
Issued by
NWS Mobile, AL

Counties Choctaw County, AL, Wayne County, MS

The radar

The Mobile radar (KMOB), 138 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1349 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

440 
WWUS84 KMOB 310013
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
713 PM CDT WED MAY 30 2018
 
ALZ051>053-MSZ067-310115-
Clarke AL-Choctaw AL-Washington AL-Wayne MS-
713 PM CDT WED MAY 30 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CHOCTAW...NORTHWESTERN WASHINGTON...NORTHWESTERN CLARKE
AND WAYNE COUNTIES UNTIL 815 PM CDT...

At 712 PM CDT, the strong thunderstorms were located along a line
extending from near Cuba to 5 miles west of Toxey to near Mill Creek,
and moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Waynesboro, Butler, Clara, Lisman, Silas, Pennington, Gilbertown and
Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3231 8804 3207 8806 3205 8812 3201 8811
      3199 8806 3178 8808 3143 8875 3143 8879
      3155 8894 3172 8894 3185 8869 3190 8847
      3197 8845 3231 8842
TIME...MOT...LOC 0012Z 299DEG 14KT 3240 8835 3194 8839 3165 8894 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at May 30, 6:46 PM CDT, 27 minutes earlier.

Area forecast discussion, May 30, 6:46 PM CDT, 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
646 PM CDT Wed May 30 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
00Z issuance...VFR conditions will prevail through much of the
period. Patchy MVFR fog will develop tonight with only isolated
showers and thunderstorms expected on Thursday. /13

&&

.PREV DISCUSSION... /issued 345 PM CDT Wed May 30 2018/

NEAR TERM /Now Through Thursday/...
Persistent mid to upper trof generally stretching from the TN
river valley to the north central gulf coast and offshore will
continue to slowly lift northeast through Thu afternoon as a broad
upper ridge over the lower plains states continues to shift
eastward towards the western gulf of Mexico and lower Ms River
valley. The main upper trof will remain somewhat negatively tilted
through Thu afternoon with main axis slipping just east of the
forecast area by late Thu afternoon with the best lift and forcing
generally along and east of the upper trof through the next 24
hours. At the surface high pressure over the western Atlantic
generally east of the FL/GA coast will continue to build west
towards the north central gulf states through Thu afternoon as the
remnants of Alberto move well north into Canada north of the
Great Lakes. With this pattern expect much less coverage of
showers and thunderstorms across the forecast area beginning this
evening, continuing through Thu afternoon. The best chance for
measurable rain will be mostly over interior sections of the
forecast area through Thu with only a slight chance for showers
and thunderstorms generally along and north of the I-10 corridor
this evening, clearing out overnight, followed by slight chance
pops for most areas including the coast early in the morning, then
followed by better coverage generally along and east of the
Mobile/Tensaw River Delta on Thu. For now most of the model
guidance shows mainly scattered coverage later in the day on Thu.
Similar to today wind gusts to around 30 mph, frequent cloud to
ground lightning and periods of very heavy rain, possible leading
to some minor flooding, will be the main threats with some of the
stronger thunderstorms during the day on Thu. Temperatures will
continue to be near seasonal levels through Thu with lows ranging
from the lower 70s for areas generally north of the I-10 corridor
and the mid to upper 70s for all other areas to the south. Highs
Thu will range from the upper 80s to lower 90s for most areas
generally north of the I-10 corridor and the mid to upper 80s
further south to the immediate coast. 32/ee

SHORT TERM /Thursday night Through Saturday night/...
Mid-level ridge off the coast of Florida works in conjunction with a
shortwave over the Ohio River Valley to advect in dry area locally
over southern Alabama Thursday evening into Friday. This should keep
Friday relatively rain free with isolated chances of afternoon
showers. As the aforementioned shortwave shifts south late Friday
into Saturday. This shortwave drags and east-west orientated surface
boundary across the Gulf Coast. Though the region will still be
relatively dry in the mid-level, low-level moisture will promote
precipitable water values between 1.5-1.7 inches. As a result there
are slightly higher rain chances on Saturday afternoon and evening.
Both Friday and Saturday will see temperatures well above seasonal
normals in the low to mid 90s. DJ/17

LONG TERM /Sunday Through Wednesday/...
A second mid-level shortwave near the Great Lakes develops a cold
front at the surface that extends south through the Lower
Mississippi River Valley. This cold front moves through southern
Alabama Sunday and acts as the lifting mechanism for a line of
convection along the boundary. Models are showing CAPE values above
2500 J/kg in a weakly sheared environment though depending on the
timing when this is coupled with diurnal heating there is potential
for strong storms along the front. On Monday after the front passes
through, the central Gulf Coast and surrounding areas dry out
considerably. An amplifying mid-level ridge builds west of the
Mississippi River allowing for weak north winds. Max temperatures
will still reach the low 90s in the afternoon hours and some widely
scattered showers cannot be ruled out. DJ/17

MARINE...Surface high pressure over the western Atlantic will
build west over the northern and central gulf through the remainder
of the week. This pattern will lead to a light to moderate southerly
flow over the marine area through Friday. Winds will shift mostly
southwest and build to exercise caution levels over the weekend and
into early next week as a weak frontal boundary approaches from the
northwest and interacts with the ridge of high pressure over the
eastern and north central gulf. Winds and waves will be higher near
scattered to numerous showers and thunderstorms through the forecast
period.  32/ee

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Thursday evening for ALZ265-266.

FL...High Rip Current Risk through Thursday evening for FLZ202-204-
     206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 30, 4:53 AM CDT, 14 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
453 AM CDT Wed May 30 2018

ALZ265-266-FLZ202-204-206-311000-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
453 AM CDT Wed May 30 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

Storms could be locally strong at times, containing brief strong
wind gusts, locally heavy downpours and frequent lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

Storms could be locally strong at times, containing brief strong
wind gusts, locally heavy downpours and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ051>060-261>264-FLZ201-203-205-GMZ633-MSZ067-075-076-078-079-
311000-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Perdido Bay-Wayne-Perry-Greene-Stone-George-
453 AM CDT Wed May 30 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida, southeast Mississippi and the
coastal waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight.

Storms could be locally strong at times, containing brief strong
wind gusts, locally heavy downpours and frequent lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Storms could be locally strong at times, containing brief strong
wind gusts, locally heavy downpours and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>632-634>636-650-655-670-675-311000-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
453 AM CDT Wed May 30 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Frequent lightning activity, brief strong wind gusts and locally
heavy, visibility reducing rains likely in any stronger isolated to
scattered marine storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Frequent lightning activity, brief strong wind gusts and locally
heavy, visibility reducing rains likely in any stronger isolated to
scattered marine storms.

An increase in westerly winds brings a build in seas by the weekend.

In the hours before

Special weather statement, May 30, 1:55 PM CDT, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Mobile AL
155 PM CDT WED MAY 30 2018

ALZ052-053-055-056-059-261>264-FLZ201-MSZ079-302030-
Clarke AL-Baldwin Central AL-Baldwin Inland AL-Conecuh AL-Monroe AL-
Escambia AL-Washington AL-Mobile Central AL-Mobile Inland AL-
Escambia Inland FL-George MS-
155 PM CDT WED MAY 30 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...MONROE...NORTHERN MOBILE...NORTHWESTERN BALDWIN...
SOUTHEASTERN WASHINGTON...CENTRAL CLARKE...WESTERN ESCAMBIA...WESTERN
CONECUH...NORTHWESTERN ESCAMBIA AND EASTERN GEORGE COUNTIES UNTIL 330
PM CDT...

At 155 PM CDT, the strong thunderstorms were located along a line
extending from 12 miles east of Whatley to Mobile Regional Airport,
and moving east at 15 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Prichard, Saraland, Bay Minette, Atmore, Monroeville, Chickasaw,
Satsuma, Jackson, Citronelle, Creola, Frisco City, Grove Hill,
Chunchula, Stockton, McCullough, Peterman, Stapleton, Wagarville,
Leroy and Gulfcrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3183 8762 3163 8696 3066 8765 3080 8860
      3188 8772
TIME...MOT...LOC 1855Z 277DEG 14KT 3165 8750 3071 8822
Special weather statement, May 30, 2:49 PM CDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Mobile AL
249 PM CDT WED MAY 30 2018

ALZ060-302045-
Covington AL-
249 PM CDT WED MAY 30 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN COVINGTON COUNTY UNTIL 345 PM CDT...

At 249 PM CDT, the strong thunderstorm was located 5 miles southwest
of Opp, moving east at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Andalusia and Opp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3106 8649 3130 8651 3139 8620 3108 8619
TIME...MOT...LOC 1949Z 270DEG 25KT 3122 8631
Special weather statement, May 30, 3:02 PM CDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
302 PM CDT WED MAY 30 2018

ALZ261>265-302045-
Mobile Coastal AL-Baldwin Central AL-Baldwin Inland AL-
Mobile Central AL-Mobile Inland AL-
302 PM CDT WED MAY 30 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CENTRAL MOBILE AND WEST CENTRAL BALDWIN COUNTIES UNTIL 345
PM CDT...

At 302 PM CDT, the strong thunderstorms were located along a line
extending from near Satsuma to near Mobile Regional Airport, and
moving southeast at 15 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Daphne, Tillmans Corner,
Saraland, Theodore, Chickasaw, Satsuma, Spanish Fort, Creola,
Stapleton, Axis, I65 And I165, Mobile Regional Airport, I65 And AL
158 and I10 And I65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3038 8813 3064 8835 3095 8806 3076 8766
TIME...MOT...LOC 2002Z 318DEG 13KT 3087 8808 3067 8827
Special weather statement, May 30, 3:12 PM CDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service Mobile AL
312 PM CDT WED MAY 30 2018

ALZ055>057-302100-
Conecuh AL-Monroe AL-Butler AL-
312 PM CDT WED MAY 30 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL BUTLER...NORTHEASTERN MONROE AND NORTH CENTRAL CONECUH
COUNTIES UNTIL 400 PM CDT...

At 311 PM CDT, the strong thunderstorm was located 5 miles northeast
of Peterman, or 11 miles northeast of Monroeville, moving east at 5
to 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Peterman and Beatrice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3158 8730 3174 8721 3175 8681 3145 8690
TIME...MOT...LOC 2011Z 285DEG 6KT 3164 8719
Special weather statement, May 30, 6:26 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Mobile AL
626 PM CDT WED MAY 30 2018

ALZ051-MSZ067-310015-
Choctaw AL-Wayne MS-
626 PM CDT WED MAY 30 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CHOCTAW AND NORTHERN WAYNE COUNTIES UNTIL 715 PM CDT...

At 625 PM CDT, the strong thunderstorms were located along a line
extending from 3 miles south of Alamucha to 6 miles south of Crandall
to 9 miles northwest of Waynesboro, and moving northeast at 15 mph.

The most intense thunderstorm is currently in northern Wayne County
Mississippi.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Butler, Lisman, Silas, Pennington, Gilbertown and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3231 8793 3228 8793 3230 8794 3230 8798
      3228 8802 3215 8802 3207 8808 3206 8812
      3201 8812 3172 8829 3169 8894 3182 8894
      3185 8865 3190 8847 3231 8842
TIME...MOT...LOC 2325Z 235DEG 13KT 3231 8846 3189 8857 3178 8875
Special weather statement, May 30, 7:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
713 PM CDT WED MAY 30 2018

ALZ051>053-MSZ067-310115-
Clarke AL-Choctaw AL-Washington AL-Wayne MS-
713 PM CDT WED MAY 30 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CHOCTAW...NORTHWESTERN WASHINGTON...NORTHWESTERN CLARKE
AND WAYNE COUNTIES UNTIL 815 PM CDT...

At 712 PM CDT, the strong thunderstorms were located along a line
extending from near Cuba to 5 miles west of Toxey to near Mill Creek,
and moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Waynesboro, Butler, Clara, Lisman, Silas, Pennington, Gilbertown and
Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3231 8804 3207 8806 3205 8812 3201 8811
      3199 8806 3178 8808 3143 8875 3143 8879
      3155 8894 3172 8894 3185 8869 3190 8847
      3197 8845 3231 8842
TIME...MOT...LOC 0012Z 299DEG 14KT 3240 8835 3194 8839 3165 8894

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:30 PM CDTAreal Flood AdvisoryMOBChoctaw, Washington3 hr
May 30, 10:51 PM CDTRiver Flood WarningMOBDallas, Monroe, Wilcox35 hr
May 30, 10:51 PM CDTRiver Flood WarningMOBClarke, Monroe, Wilcox4 days
May 31, 2:42 PM CDTSpecial Weather StatementMOBBaldwin48 min
May 31, 3:27 PM CDTAreal Flood AdvisoryMOBBaldwin3 hr
May 31, 3:48 PM CDTSpecial Weather StatementMOBEscambia57 min
May 31, 2:44 PM CDTSpecial Weather StatementMOBSanta Rosa46 min
May 30, 8:14 PM CDTFlash Flood WarningMOBWayne114 min
May 30, 8:40 PM CDTFlash Flood WarningMOBWayne86 min
May 30, 9:48 PM CDTSpecial Weather StatementMOBPerry57 min
May 30, 10:00 PM CDTAreal Flood WarningMOBWayne3 hr
May 30, 10:04 PM CDTAreal Flood WarningMOBWayne3 hr

Nearby

Special Weather Statements in Alabama, 2018Special Weather Statements in Mississippi, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.